What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 21, 1:21 PM CST, 16 minutes earlier.
Area forecast discussion, Aug 21, 1:21 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
321 PM EDT Sun Aug 21 2022
.Short Term...(This evening through Monday)
Issued at 320 PM EDT Sun Aug 21 2022
====================================
NEAR TERM: (Now through 800 PM EDT)
Impacts: Thunderstorms
Localized Flooding
Confidence: Medium-High
====================================
We're still watching several areas of convection moving across the
region this afternoon. The first area is along a line from roughly
Madison, IN southwest to near Hawesville, KY. The second area is an
east-west oriented band located just along the Cumberland Parkway in
southern KY. Temperatures across the region were mainly in the mid-
upper 70s with a few spots in the sun getting readings up in the
lower 80s. Across central Kentucky, rain cooled lower 70s were
noted.
In regards to the convection, the southern IN and north-central KY
convection continues to move eastward. The strongest storms in the
very near term (next 60-90 min) will affect mainly Clark, Scott, and
Jefferson counties in southern IN and portions of northern Oldham
and Trimble counties in north-central KY. Heavy rainfall, wind
gusts of up to 40 mph, and frequent cloud to ground lightning will
be the main threats with this activity. This activity may intensify
some as it moves along and north of the I-64 corridor this afternoon
and early evening where insolation has led to slightly higher
amounts of instability. The main weather hazard, should storms
become severe would be damaging wind gusts of up to 60 mph. Further
southwest, from Louisville southwest to Hawesville, scattered
convection will continue to move southeast. This area of north-
central KY (Meade/Breckinridge/Hardin) has been convective turned
over from previous convection. This activity should remain sub-
severe with brief heavy rainfall, wind gusts to 40 mph, and some
cloud to ground lightning will be the main threats through mid-
evening.
Further to the south, convection continues to train over portions of
south-central KY. Additional convection up over Ohio and Muhlenberg
counties will likely move eastward along convectively forced
boundary draped along the Cumberland Parkway. While PWAT values are
over 1.5 inches, instability, and particularly shear is rather weak
across the region. So storms here are likely to remain sub-severe.
Heavy rainfall, gusty winds to 40 mph, and frequent lightning will
be found with this activity. However, localized flooding may be an
issue in spots as storms train over the same areas.
===================================
TONIGHT: (800 PM to 800 AM EDT Mon)
Impacts: Showers/storms early
Patchy Fog Overnight
Confidence: Medium-High
===================================
The upper trough axis to the west along with the surface cold front
will sweep through the region later this evening. This will bring
an end to the precipitation from west to east. Winds will shift
from the southwest to the west, and then to the northwest later
tonight. Skies will likely partially clear over areas along and
west of I-65. As winds slacken off overnight, combination of
clearing skies, light winds, and wet soils may result in some patchy
fog development. In areas east of the I-65 corridor, a mix of fog
and low clouds is likely between I-65 and the US 27/127 corridor,
but east of the US 27, low clouds will be more prevalent than fog.
However, the decoupled river valleys may see some fog development.
Lows overnight will dip into the low-mid 60s in most areas.
===================================
MONDAY: (800 AM to 800 PM EDT)
Impacts: Scat showers/storms EKY
Confidence: Medium-High
===================================
Surface cold front is forecast to push on off to the east during the
day on Monday. Scattered showers and perhaps a few storms may
develop ahead of the front across our far eastern portions of the
CWA. With steepening lapse rates in the late morning, we expect
some stratocu to develop within the deep cyclonic flow. So partly
cloudy skies are expected in most areas. Best chances of rainfall
look to be in areas east of US 27/127, but coverage looks to be
about 20-30%. Temperatures will be slightly below normal with
readings in the 79-84 degree range.
&&
.Long Term...(Monday night through Sunday)
Issued at 320 PM EDT Sun Aug 21 2022
Synopsis...The medium range forecast will begin with below-normal
mid-level heights extending from the core of an eastern CONUS trough
all the way to the Southeast and the Gulf Coast. The rest of the
country will exhibit above-normal heights due to a ridge stretching
from the east Pacific while an upper-level low/shortwave trough
enters the Pacific Northwest. At the surface, cold front that posed
a severe threat during the weekend would have pushed far enough to
the south that high pressure and a drier airmass will dominate the
first half of the week. Then, a transition pattern will take place
by the end of the week into next weekend. East CONUS trough will
slowly eject eastward and be replaced by above-normal heights due
to, in part, the subtropical Atlantic ridge. Simultaneously, the
upper-low will advance towards the Northern Plains and help carve a
trough in the central US which also will encourage the downstream
displacement of vorticity ripples.
Model Evaluation...Overall, there is relatively good agreement
between the global guidance on the large scale pattern throughout
the period. Only notable exception would be a timing difference
between the GFS and ECMWF on the speed of the ejecting Northern
Plains trough by the end of the forecast that could impact a frontal
passage next week. However, there is still plenty of time for it to
be resolved. On the mesoscale, Thursday afternoon and evening seem
to have a low confidence possibility of showers and isolated storms
along the Kentucky-Tennessee border. The CMC and GFS have maintained
dry PoPs during the last couple of runs, but the ECMWF seems more
enthusiastic about a low chance of PoPs.
Monday Night - Wednesday Night...High pressure and continental
airmass will bring quiet weather and seasonal temperatures to the
lower Ohio Valley. Given recent rainfalls and low evapotranspiration
due to thick cloud cover included a probability of fog along the
valleys on Tuesday morning leaving Wednesday morning to later
updates, but it looks like a good candidate so far. Wednesday will
be cloudier as a mid-level ripple swings by Kentucky; however, dry
air and a capping inversion around 700 mb will inhibit convection
development and/or maintenance.
Thursday - Monday...The forecast reasoning for the weekend remains
on track as diurnal chances of isolated showers and storms are
reflected on the grids. Although Thursday rain chances are not
completely settled (see section above), the rest of the weekend
should see convection focusing along south-central Kentucky. Lack of
shear and weak synoptic forcing encourage a summer pulse-like
convection weather pattern with usual chaotic outflow boundary
interactions. Surface winds will eventually shift from the east to
the south, allowing max temps to reach the low 90s and dewpoints the
low 70s by Sunday.
&&
.Aviation...(18Z TAF Issuance)
Issued at 114 PM EDT Sun Aug 21 2022
IMPACTS:
- Scattered showers/storms this afternoon
- Patchy fog at KBWG Monday morning
- Low clouds likely at KLEX Monday morning
DISCUSSION:
Showers and thunderstorms will continue to move through the region
this afternoon ahead of an approaching frontal boundary.
KSDF/KLEX/KBWG stand the highest risk of seeing storms this
afternoon with a lesser chance at KHNB. Cigs should run MVFR/VFR
this afternoon with dips into IFR during thunderstorms. Prevailing
surface winds will be southwesterly at 5-10kts with a few gusts to
15 kts being possible. This evening, the cold front will push
through allowing winds to shift to the northwest first at KHNB then
KSDF/KBWG and eventually KLEX later tonight. Winds may be light
enough that we see some patchy fog at KBWG in the morning while KLEX
shows a signal for IFR cigs in the morning.
CONFIDENCE:
Medium-high with regards to storms this afternoon. Medium
confidence overnight on fog development at KBWG and low cloud
development at KLEX.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...MJ
Long Term....ALL
Aviation.....MJHazardous weather outlook, Aug 21, 1:32 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EDT Sun Aug 21 2022
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
332 PM EDT Sun Aug 21 2022 /232 PM CDT Sun Aug 21 2022/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms will be possible across the outlook area
this afternoon and evening. Some storms could be strong to severe
with gusty winds, heavy rainfall, and lightning being the main
threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report instances of damaging winds or
heavy rainfall to the National Weather Service in Louisville.
GENERAL STORM MOTION OF THE DAY:
Storms will move from west to east at 20 to 25 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
MJ/ALL
In the hours before
Special weather statement, Aug 21, 12:16 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
216 PM EDT Sun Aug 21 2022
KYZ067-211845-
Lincoln KY-
216 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of central Lincoln
County through 245 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stanford, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stanford around 225 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3735 8450 3734 8450 3734 8453 3735 8455
3735 8457 3738 8477 3752 8477 3756 8457
3749 8447 3749 8445 3748 8445
TIME...MOT...LOC 1816Z 262DEG 16KT 3745 8469
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGSpecial weather statement, Aug 21, 12:25 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
125 PM CDT Sun Aug 21 2022
KYZ026-061-211900-
Butler KY-Ohio KY-
125 PM CDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of southwestern Butler
and south central Ohio Counties through 200 PM CDT...
At 124 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Dunmor, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morgantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3728 8668 3705 8672 3710 8690 3711 8690
3711 8689 3713 8690 3713 8692 3716 8693
3718 8692 3718 8689 3719 8691 3722 8690
3723 8692 3724 8691 3724 8694 3725 8695
3726 8697
TIME...MOT...LOC 1824Z 276DEG 22KT 3719 8695
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGSpecial weather statement, Aug 21, 12:44 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
244 PM EDT Sun Aug 21 2022
KYZ066-077-078-211930-
Russell KY-Casey KY-Adair KY-
244 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of northeastern
Russell, south central Casey and east central Adair Counties through
330 PM EDT/230 PM CDT/...
At 243 PM EDT/143 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of Jamestown, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Russell, south central Casey and east central Adair Counties,
including the following locations... Jabez, Sycamore Flat, Christine,
Eli, Whittle, Windsor, Webbs Cross Roads, Royville, Sano and Russell
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3707 8523 3717 8523 3715 8485 3712 8490
3709 8491 3705 8491 3701 8486 3700 8484
3699 8484 3697 8487
TIME...MOT...LOC 1843Z 282DEG 15KT 3711 8513
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGSpecial weather statement, Aug 21, 12:47 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
247 PM EDT Sun Aug 21 2022
INZ078-079-211915-
Jefferson IN-Scott IN-
247 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of southwestern
Jefferson and central Scott Counties through 315 PM EDT...
At 246 PM EDT, Doppler radar was tracking a strong thunderstorm over
Scottsburg, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Scottsburg around 250 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 8587 3875 8581 3874 8560 3861 8560
TIME...MOT...LOC 1846Z 274DEG 20KT 3868 8579
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGSpecial weather statement, Aug 21, 1:01 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
301 PM EDT Sun Aug 21 2022
INZ077>079-092-211930-
Washington IN-Jefferson IN-Clark IN-Scott IN-
301 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of south central
Jefferson, northeastern Clark, southern Scott and eastern Washington
Counties through 330 PM EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Scottsburg, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Washington, south central Jefferson, northeastern Clark and southern
Scott Counties in south central Indiana, including the following
locations... Marysville, Henryville, Underwood, Otto, Paynesville,
Nabb, Otisco, New Washington and New Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3864 8546 3851 8547 3850 8548 3854 8595
3861 8586
TIME...MOT...LOC 1901Z 272DEG 36KT 3858 8578
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGSpecial weather statement, Aug 21, 1:36 PM CST, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
236 PM CDT Sun Aug 21 2022
KYZ026-061-212000-
Butler KY-Ohio KY-
236 PM CDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of northern Butler and
south central Ohio Counties through 300 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Morgantown, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Morgantown around 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3732 8688 3734 8652 3718 8655 3718 8656
3719 8657 3718 8657 3725 8689
TIME...MOT...LOC 1935Z 277DEG 28KT 3728 8679
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CG